Thunderstorm Wind, Ziebach
- When
- August 9, 9:30 PM MST
- Where
- Ziebach County, 4 mi NE of Glad Valley
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.441, -101.722
Wind gusts were estimated at 60 mph.
A severe thunderstorm clipped northern Ziebach County, producing strong wind gusts northeast of Glad Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm clipped northern Ziebach County, producing strong wind gusts northeast of Glad Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 7:01 PM MST, 2 hours 29 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 801 PM MDT TUE AUG 9 2016 .SHORT TERM...(This Evening Through Wednesday Night) Issued at 123 PM MDT Tue Aug 9 2016 Upper low across Pac NW continues to slide eastward into the nrn Rockies. Upper flow across the nrn Plains is increasing from the SW as the upper low approaches with embedded shortwaves across WY. Surface low now across WY will slide N/NE as it strengthens within the divergent flow. Southerly flow across wrn SD will strengthen ahead of the surface low advecting in moist air over cntrl SD. Dewpoints across SCntrl SD are in the low 70s and are sliding northwestward into NW SD where dewpoints are currently in the 50s. SW flow across ne WY will increase with a dryline pushing through Campbell County and nearing the wrn BH. Satellite/Radar showing convective activity slowly developing over the last hour or two. Models continue to show strong instability especially across the BH and eastward with MLCape in the 2000-3500 J/kg range. Effective bulk shear of 30-50kt will result in strong to severe storms this afternoon and evening. Large hail and damaging winds are the main threats. Cant even rule out a tornado later this evening. Storms are expected to initiate across portions of ne WY and the BH this afternoon...then shift east through the evening. Quieter weather is then expected through the overnight hours into Wed morning. Surface low pressure will cross the wrn Dakotas Wed morning...then cntrl SD through the afternoon. Cooler and drier air will push into the region on the backside of the low. Max temps will reach the upper 80s across ne WY and nw SD...while temps reaching near 100 are expected across sw/scntrl SD. Could see isolated storms developing across western parts of the CWA during the day...but better chances will be across scntrl SD Wed afternoon/evening ahead of the frontal boundary. Strong instability along the boundary could bring us strong to severe storms. .LONG TERM...(Thursday Through Tuesday) Issued at 123 PM MDT Tue Aug 9 2016 A long wave trough will slowly cross the northern plains from Thursday to Saturday creating daily chances of mainly afternoon and evening thunderstorms through Saturday. Temperatures will be slightly cooler than average. Upper ridge building over the wrn CONUS will then build ewd over the forecast area beginning Sunday into early next week. This will allow hot temps to return along with limited chances for pcpn. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 529 PM MDT Tue Aug 9 2016 Scattered strong to severe thunderstorms will move across western South Dakota this evening with strong winds and large hail. Otherwise, VFR conditions expected through Wednesday afternoon.. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...13 LONG TERM...10 AVIATION...7
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 651 AM MDT TUE AUG 9 2016 WYZ054>056-058-071-101300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON- NORTHEASTERN CROOK- 651 AM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 800 PM THIS EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST WYOMING THIS AFTERNOON...BEHIND A DEVELOPING DRY LINE AND AHEAD OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH BREEZY CONDITIONS EXPECTED...ESPECIALLY OVER CAMPBELL COUNTY AND WESTERN PORTIONS OF CROOK AND WESTON COUNTIES. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED BY MID AFTERNOON...THEN PERSISTING INTO EARLY THIS EVENING BEFORE HUMIDITIES RISE AND WINDS DECREASE. THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE AREA...ESPECIALLY FAR NORTHEAST WYOMING. STRONG WIND GUSTS ARE POSSIBLE IF ANY STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057- 101300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER- OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS-WYOMING BLACK HILLS- 651 AM MDT TUE AUG 9 2016 /751 AM CDT TUE AUG 9 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FROM THE NORTHWEST TO WEST CENTRAL SOUTH DAKOTA PLAINS...WITH A MARGINAL RISK ACROSS THE REST OF THE AREA. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS NORTHWEST SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH SATURDAY. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS MOST OF WESTERN SOUTH DAKOTA ON WEDNESDAY WITH LARGE HAIL AND STRONG WIND GUSTS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 3 ESE LEMMON 45.92N 102.11W
08/09/2016 M68 MPH PERKINS SD MESONET
&&
MCKEMYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0909 PM HAIL LEMMON 45.94N 102.16W
08/09/2016 E1.50 INCH PERKINS SD PUBLIC
&&
FFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 913 PM MDT TUE AUG 9 2016 SDZ028-029-100345- SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD- 913 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 945 PM MDT... AT 912 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE NATIONAL MONUMENT...OR NEAR CUSTER...MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CUSTER...HILL CITY...KEYSTONE...CRAZY HORSE MEMORIAL...MOUNT RUSHMORE NATIONAL MEMORIAL...HARNEY PEAK...HORSETHIEF LAKE...SYLVAN LAKE... STOCKADE LAKE...MOUNT RUSHMORE KOA...JEWEL CAVE NATIONAL MONUMENT AND NORTHWESTERN CUSTER STATE PARK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA. LAT...LON 4365 10371 4373 10386 4403 10364 4386 10335 TIME...MOT...LOC 0312Z 219DEG 33KT 4376 10374 CALDERON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
944 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 7 SSE MEADOW 45.44N 102.17W
08/09/2016 M67 MPH PERKINS SD DEPT OF HIGHWAYS
&&
FFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
951 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND GST 7 S SHADEHILL 45.67N 102.17W
08/09/2016 M69 MPH PERKINS SD MESONET
TIME ESTIMATED
&&
FFFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 1005 PM MDT TUE AUG 9 2016 SDZ027-030-041-042-074-100430- HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN FOOT HILLS SD- FALL RIVER SD-CUSTER CO PLAINS SD- 1005 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER... NORTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN CUSTER COUNTIES UNTIL 1030 PM MDT... AT 1005 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMITHWICK...OR 18 MILES EAST OF HOT SPRINGS...MOVING NORTHEAST AT 55 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ORAL AND SMITHWICK. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR SOUTHWESTERN SOUTH DAKOTA. LAT...LON 4319 10311 4334 10337 4372 10306 4349 10261 TIME...MOT...LOC 0405Z 211DEG 47KT 4336 10313 CARSTENS
The Bismarck radar (KBIS), 165 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653818.